Help and frequently asked questions

How might ototoxic drugs cause hearing loss and tinnitus?

Answer: 

Ototoxic drugs damage the following areas:

  • The structures of the inner ear, such as the hair cells, and/or
  • The auditory nerve, which carries sound information to the brain

Hearing loss caused by problems with the sensory cells or the hearing nerve in the inner ear is known as sensorineural hearing loss. Sensorineural hearing loss is usually permanent. Other drugs can cause temporary hearing loss.Tinnitus can be a side effect of ototoxic drugs. It is often the first sign that your hearing may be damaged.

Was this answer helpful?

We recommend you seek professional advice if you are concerned about your hearing

Book an appointment

Search for more answers:

More help in store

If you need more help, you can contact us by searching for your nearest store below. Just type in your postcode, city or town.